Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Salt Lake City, UT

August 29, 2002Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 29, 2002, 1:02 PM MDT for Carbon County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2002, 1:02 PM MDT (19:02 UTC)
Expired
Aug 29, 2002, 1:45 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Carbon County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS55 KSLC 291902
SVRSLC
UTC007-291945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
100 PM MDT THU AUG 29 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARBON COUNTY IN UTAH

* UNTIL 145 PM MDT

* AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUNNYSIDE...OR ABOUT 18 MILES EAST OF
  PRICE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTHWEST OF SUNNYSIDE AT 110 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT 
THURSDAY EVENING FOR EXTREME EASTERN UTAH.

LAT...LON 3958 11064 3944 11050 3957 11006 3981 11030

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:25 AM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 29, 9:25 AM MDT, 3 hours 37 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 AM MDT THU AUG 29 2002

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA TODAY.
THE AIR MASS WILL BE MOIST AND UNSTABLE OVER THE NORTHERN AND
EASTERN PORTIONS OF THE AREA WITH DRIER AIR OVER SOUTHWEST UTAH.
THE DRIER AIR WILL SPREAD ACROSS THE REMAINDER OF THE AREA FOR
FRIDAY.

.DISCUSSION...SURFACE BOUNDARY AND PRESSURE TROUGH STILL LAYING
ACROSS THE NW DESERT AND THE GREAT SALT LAKE. UPPER TROUGH HAS
CIRCULATION CENTER OVER CENTRAL ID WITH TROUGH AXIS EXTENDING SOUTH
INTO CENTRAL NV. LATEST 12Z ETA SHOWS THIS FEATURE AND ASSOCIATED
POSITIVE DIFFERENTIAL VORTICITY ADVECTION ARRIVING IN NW UT BETWEEN
21Z AND 00Z. 12Z SLC SOUNDING SHOWS CLASSIC MICROBURST INVERTED V
SOUNDING AND THERE WERE REPORTS OF A FEW GUSTS TO NEAR 50 MPH LAST
NIGHT. ETA FORECASTS LIS BETWEEN 0 AND MINUS 2 THIS AFTERNOON FROM
ABOUT SLC NORTHWARD WITH PW VALUES OF AROUND .55 INCHES.  ETA AND
RUC 400-850 VECTOR SHEAR STAYS AT 30 KNOTS OR BELOW ALL DAY.

ALL THE ABOVE ADDS UP TO GOOD DYNAMIC FORCING ALOFT...A SURFACE
BOUNDARY AND JUST ENOUGH MOISTURE AND INSTABILITY TO GENERATE
WIDESPREAD THUNDERSTORMS.  HOWEVER WITHOUT ADEQUATE SHEAR OR LOW
LEVEL MOISTURE THE MOST LIKELY MANIFESTATION OF THESE STORMS WILL BE
STRONG MICROBURST WINDS AND DRY LIGHTNING AND JUST A LITTLE RAIN.

HAVE UPDATED 1ST PERIOD FORECASTS TO REMOVE WORDING THAT HAD RAIN
SHOWER THREAT DECREASING IN THE AFTERNOON IN THE NW...DUE TO THE
SLOWER TIMING IN NEW ETA...AND HAVE ADDED STRONG GUSTY WINDS NEAR
SHOWER WORDING DUE TO MICROBURST THREAT.

NO CHANGES TO SOUTHERN ZONES AT THIS TIME....EXPECT AIRMASS TO BE
TOO DRY TO SUPPORT CONVECTION IN THE SOUTHWEST.

SLC 31- CDC 1-0  DUNN

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:13 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne32 min
Aug 29, 12:28 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne47 min
Aug 29, 12:32 PM MDTSevere Thunderstorm WarningSLCEmery43 min
Aug 29, 1:21 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne54 min
Aug 29, 1:59 PM MDTSevere Thunderstorm WarningSLCEmery31 min
Aug 29, 2:27 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne48 min
Aug 29, 3:07 PM MDTSevere Thunderstorm WarningSLCEmery, Sevier38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.